A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 4 of 4

Thread: Late Side Effects of Head/Neck cancer treatment--anyone else?

  1. #1
    Regular User
    Join Date
    Dec 2012
    Posts
    19

    Late Side Effects of Head/Neck cancer treatment--anyone else?

    I can't believe I'm back on this forum...but it's been most helpful in the past. My husband just passed the one year mark (well, 14 month) post treatment for Stage III cancer of the tonsil with tumor in R. Lymph.

    His hearing has been affected and he plans to look into hearing aids. Okay...that he can deal with. But now he's been suffering from vertigo, and when not completely dizzy, a general "whoozy" feeling in his head. I've also noticed what seem to be some mild cognitive impairments; trouble finding certain words, using the wrong word, difficulty paying attention. His thyroid is also shot and he's started taking
    Synthroid which has not yet kicked in so he is tired/sleepy much of the day. He gets about 7-8 hrs. sleep a night and still takes two, sometimes three naps!

    The docs don't seem that interested in answering our questions about any of this being a result of the Cisplatin (I'm assuming the thyroid issue is related to the radiation).

    Do any of you have experiences with this? Advice? Resources to recommend?

    Much thanks...

  2. #2
    Moderator Top User IndyLou's Avatar
    Join Date
    Jan 2014
    Posts
    520
    Hi, Pamela. Congratulations to your husband passing his first anniversary, though I'm sure the after effects are not nearly as comforting. I assume from your message that your husband received radiochemotherapy, though it's not clear that everything you're describing could be related to that. Nonetheless, I would encourage you to not accept your doctor's indifference to the symptoms. It's very possible that the thyroid function has been compromised by the radiation, as you suggest. A simple blood test should be able to reveal that, and as I understand it from a friend who also had their thyroid removed as a result of cancer, it's a matter of getting the correct dose.

    My chemo was Erbitux (cetuximab), and that's a little different from the Cisplatin. I've heard of the "chemo brain" from traditional chemotherapies, and it's possible your husband could be experiencing that. Of course, it might also be a sign of growing older, though I didn't hear your husband's age.

    Regardless, my advice would be to take charge and get some answers from your husband's radiologist/oncologist. If they can't or won't provide answers, I would suggest seeking a second opinion elsewhere.

  3. #3
    Regular User
    Join Date
    Dec 2012
    Posts
    19
    Hi IndyLou,
    Thanks so much for your response. I did leave out some important details. yes, my husband had 36 radiation treatments and there is acknowledgment that the hypothyroid situation is due to that. We're patiently waiting for the synthroid to kick in which will help with his sleepiness and energy. He is 72 this month, so of course, some of the mild cognitive stuff could be age, but the real kicker is this dizziness. He's planning on starting a physical therapy program which is designed specifically for vestibular imbalances...should help. It's just frustrating and slow getting to the bottom of this. Recently, we heard that many people post chemo/rad feel it takes two years post treatment to feel "back" to themselves. Somehow that gave my husband hope that in another year he'll feel better.

    But most importantly, thanks for your response and encouragement to keep seeking help/opinions. That's what I've found most helpful about this forum...just knowing there are others out there who are in the same boat or on a similar journey and are supportive of each other. thanks!
    Pamela

  4. #4
    I am not giving medical advice But I had same issues during and after my chemo and radiation. Almost all Chemo med list as a side effect if you go to WebMD or other sites look up Vertigo serious cases. I am not saying you have the same thing I did but it is very easy to check and treat. The is even a home exercise that you can do that can help in hours if it is the problem . also there is a simple medication a regular MD can write you to also fix it. I am only saying it is a possiblility. the excersise is found under Positional vertigo please post a reply to me if this worked or not I would love to help others that may have same trouble plus I should mention there could be 2 different issues going on but check it out Good luck Kevin [email protected]
    Last edited by kevinaka2aa; 06-20-2014 at 10:24 PM. Reason: just small addition

 

Similar Threads

  1. Cancer Treatment Side Effects - Vaginal Symptoms
    By KathrynStanford in forum Breast Cancer Forum
    Replies: 1
    Last Post: 02-13-2014, 03:09 AM
  2. Breakthrough Cancer-Killing Treatment Has No Side-Effects, Says MU Researcher
    By Gartist in forum Colon Cancer and Rectal Cancer Forum
    Replies: 0
    Last Post: 11-10-2013, 03:57 AM
  3. Replies: 0
    Last Post: 06-24-2009, 01:26 PM
  4. Side Effects of treatment or disease?
    By tracey111 in forum Lung Cancer Forum
    Replies: 5
    Last Post: 01-18-2009, 04:42 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •